How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24412
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 13 year old, very active, black lab. I let her out

Customer Question

I have a 13 year old, very active, black lab. I let her out on Monday and she collapsed and seem to have a seizure. On the way to the vet she went down again only this time much worse. Couldn't breathe. As the assistants with the clinic were taking her in they said straight to the back she's coding. I was able to bring her home that night. The next night I let her out again and it happened again. I know she was having trouble breathing again so I did the mouth to snout breathing. Since then she's been better. They thought she had a severe anaphylactic shock to something. When she gets excited (like going outside) she sounds like darth Vader. Could this be asthma? I'm scared to death to let her outside.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm sorry to hear of this. Myka didn't suffer an anaphylactic reaction. Such a reaction doesn't relapse as you described. Asthma isn't recognized in dogs but both upper and lower respiratory distress should be considered as well as advanced cardiac disease. Laryngeal paralysis in an elderly Lab is an example of a disorder causing upper airway obstruction and distress. Lung cancer is an example of a disorder causing lower airway compromise and distress. Cardiomyopathy (heart muscle disease) should be a consideration in an elderly Lab. It could cause syncopal (fainting) episodes associated with cardiac arrhythmia (irregular heart rate). Was Myka's chest X-rayed while she was seen at the vet?

Customer: replied 1 year ago.
X-rays and blood work looked great they said for her age. Is the laryngeal paralysis something they could do surgery on? The vet talked about that. But we could run the risk of her aspirating when eating. I'm scared to death to take her outside anymore.
Expert:  Dr. Michael Salkin replied 1 year ago.

That's good to hear. Laryngeal paralysis is identified by direct visualization of the movement of her arytenoid cartilages of her larynx through her mouth. She would need to be lightly sedated for this to be done which I must admit would scare me to do. Yes, a "tie back" surgery is performed by a specialist veterinary surgeon (please see here: www.acvs.org) and, yes, the surgery can have risky percussions. Had she been coughing/honking with a terminal "gag"?

Customer: replied 1 year ago.
She hacks. A couple of months ago she was acting like a cat trying to cough up a hair ball. Since then when she gets a little excited, going out side, getting ready to eat she sounds like she's honking. I'm switching her to can food so it's not hard for her to swallow. If this is what it is, why did she have seizures and not breathe? Will this happen every time I take her out?
Expert:  Dr. Michael Salkin replied 1 year ago.

Methinks you've described laryngeal paralysis and her "seizures" were likely to represent hypoxia (lack of oxygen to her tissues) and subsequent struggling to breath. Excitement can certainly induce those events because excitement increases her oxygen requirement. Speak to her vet, please, about keeping her on a low dose of a nonsteroidal antiinflammatory drug (NSAID) such as carprofen or meloxicam or a corticosteroid such as prednisone. These drugs should help keep inflammation in her larynx at bay.

Customer: replied 1 year ago.
Okay. One last question. With the rxs you said, particularly the melodic am, what is considered a low does? I only ask because my son was prescribed that a while ago.
Customer: replied 1 year ago.
Sorry.....meloxicam
Expert:  Dr. Michael Salkin replied 1 year ago.

The initial dose of meloxicam is 0.1 mg/lb once followed by 0.05 mg/lb daily. It's difficult to dose the human pill down to a dog size.

Customer: replied 1 year ago.
I appreciate all the info. As I said, I'm scared to death to go outside with her. Any suggestions on how to keep her from getting so excited? I'm just not ready to let her go yet and I think I have a little ptsd with her. I freak when she starts breathing fast.
Expert:  Dr. Michael Salkin replied 1 year ago.

I've dispensed tranquilizers for these dogs. Ask your vet for a prescription of low-dose Acepromazine. You're quite welcome. I can't set a follow-up in this venue and so would appreciate your returning to our conversation with an update - even after rating - at a time of your choosing.

Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,
I'm just following up on our conversation about Myka. How is everything going?
Dr. Michael Salkin
Customer: replied 1 year ago.
Thank you so much for asking. She's doing okay. Had a couple of episodes but I'm trying to keep her quiet without having to keep her sedated. When she has these episodes and has a hard time breathing, does this cause any brain damage? Is it okay if she does have these episodes frequent?
Expert:  Dr. Michael Salkin replied 1 year ago.

If she became hypoxic - lack of oxygen to her tissues - she could suffer brain damage. If this occurred frequently, however, I would expect you to lose her during one of the episodes.